Hail, Sargent
- When
- July 31, 5:45 PM CST
- Where
- Sargent County, 2.28 mi SSE of Hoving
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 46.220, -97.550
Extensive crop damage was reported.
As a cold front sagged slowly southeast during the early evening of July 31st, one thunderstorm strengthened along it. Large hail was reported from the storm over north central Sargent County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
As a cold front sagged slowly southeast during the early evening of July 31st, one thunderstorm strengthened along it. Large hail was reported from the storm over north central Sargent County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 2:21 PM CST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 321 PM CDT Fri Jul 31 2020 .SHORT TERM...(This evening through Saturday night) Issued at 316 PM CDT Fri Jul 31 2020 Scattered convection this evening is the primary concern or impact in the short term. Wind shift line continues to push southeast across the FA this afternoon with sub-severe convection developing along the boundary ahead of much of the guidance. The window for a strong to severe storm appears to be closing as the line has pushed south of the Fargo Moorhead area. Expect the area of showers and storms to slowly slide east southeast through the evening. Weak shear less than 25kts at 0-3km and less than 1000j/kg of ML CAPE exist in SE ND with the primary concerns being those associated with general thunderstorms, heavy downpours and dangerous lightning. Behind the front winds will turn to the north with cooler and drier air filtering into the region as canadian high pressure settles southward. Highs in the mid 70s with lows in the 50s are slightly below normal for the beginning of August. .LONG TERM...(Sunday through Friday) Issued at 316 PM CDT Fri Jul 31 2020 Below average temperatures warming to near average temperature by mid week with few weather impacts over this period. Sunday to Tuesday... With surface high pressure across the Northern Plains into the Canadian Prairies expect quiet and cooler weather on Sunday and Monday. The quiet weather continues into Tuesday, but as the upper ridge begins to eject to the east ahead of a shortwave the pattern will begin to change. This will lead to the start of a warming trend Tuesday. Wednesday to Friday... A series of shortwaves will lead to a more active period mid to late next week. These shortwaves will provide some synoptic support for precipitation to occur. The evolution of this upper level pattern differs between different deterministic and ensemble solutions. For example GEFS members vary from 0 to 1.5 inches in QPF for this period. There is also variability in timing between different modeling systems. So while confidence remains fairly high in precipitation occuring mid to late next week, the details on QPF and timing remain uncertain. After the passage of the early week surface high the change in flow will allow for a return to near average temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1244 PM CDT Fri Jul 31 2020 Will continue to see convection impact the region this afternoon. Convection will move east southeast this afternoon with winds turning to the north. Convection should clear bji last by 4Z. A period of MVFR CIGs is possible overnight before mixing develops tomorrow morning with gusts expected up to 25kts to develop before noon for all but BJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...JK LONG TERM...NC AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 416 AM CDT Fri Jul 31 2020 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010930- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 416 AM CDT Fri Jul 31 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are expected today and tonight along a cold front. A few strong storms are possible. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-010930- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 416 AM CDT Fri Jul 31 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are expected today and tonight along a cold front. Isolated severe thunderstorms are possible this afternoon, however, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
249 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 3 W TOLNA 47.83N 98.50W
07/24/2020 E0.88 INCH Nelson ND PUBLIC
0935 PM TSTM WND GST 1 SE COOPERSTOWN 47.43N 98.11W
07/24/2020 M60.00 MPH Griggs ND AWOS
PEAK WIND AT THE COOPERSTOWN AIRPORT /KS32/.
1022 PM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/24/2020 M62.00 MPH Grand Forks ND ASOS
PEAK WIND MEASURED AT THE GRAND FORKS INTERNATIONAL
AIRPORT /KGFK/.
1030 PM TSTM WND DMG 3 SSE GRAND FORKS 47.88N 97.05W
07/24/2020 Grand Forks ND AMATEUR RADIO
LARGE TREE BRANCHES AND LIMBS BROKEN DOWN.
1030 PM TSTM WND GST 7 ESE EAST GRAND FORKS 47.89N 96.88W
07/24/2020 M58.00 MPH Polk MN MESONET
PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2,
NEAR MALLORY.
1030 PM TSTM WND GST 2 WNW GRAND FORKS 47.93N 97.11W
07/24/2020 M74.00 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT THE NWS GRAND FORKS OFFICE AT 10
METERS. TWO SPRUCE TREES WERE UPROOTED AND SEVERAL LARGE
TREE BRANCHES AND LIMBS OF VARIOUS TYPES WERE BROKEN DOWN
IN THE AREA.
1031 PM TSTM WND GST 5 NNW GRAND FORKS 47.98N 97.11W
07/24/2020 M58.00 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT THE RWIS STATION ALONG INTERSTATE
29.
1031 PM TSTM WND GST 4 N GRAND FORKS 47.97N 97.07W
07/24/2020 E90.00 MPH Grand Forks ND PUBLIC
NUMEROUS SNAPPED OR UPROOTED HARDWOOD TREES. PHOTOS AND
REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
NEARBY WIND SENSOR REPORTS.
1032 PM TSTM WND DMG 2 SW GRAND FORKS 47.90N 97.10W
07/24/2020 Grand Forks ND AMATEUR RADIO
LIGHT POLE BLOWN DOWN ALONG SOUTH 48TH STREET, AT 32ND
AVE.
1050 PM TSTM WND DMG WARREN 48.20N 96.77W
07/24/2020 MARSHALL MN PUBLIC
A LARGE TREE BRANCH BROKEN DOWN.
1125 PM TSTM WND GST KARLSTAD 48.58N 96.52W
07/24/2020 M70.00 MPH KITTSON MN MESONET
MEASURED WIND GUST AT RAWS STATION KITM5. TIME ESTIMATED
BASED ON RADAR.
1135 PM TSTM WND DMG 4 E NEWFOLDEN 48.36N 96.24W
07/24/2020 Marshall MN PUBLIC
TREE BLOWN DOWN AT A RURAL HOMESTEAD.
1149 PM NON-TSTM WND GST PROSPER 46.96N 97.02W
07/24/2020 M52.00 MPH CASS ND MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
1155 PM TSTM WND DMG 2 SE ARGUSVILLE 47.03N 96.91W
07/24/2020 Cass ND NWS EMPLOYEE
A FEW LARGE 4 TO 8 INCH DIAMETER BRANCHES BROKEN DOWN IN
A FARM SHELTER BELT. TIME ESTIMATED BASED ON RADAR.
1225 AM TSTM WND DMG 7 N MCLEOD 46.49N 97.30W
07/25/2020 Ransom ND PUBLIC
SEVERAL LARGE TREE BRANCHES BROKEN DOWN IN A FARM YARD.
TIME ESTIMATED BASED ON RADAR.
1240 AM TSTM WND DMG BORUP 47.18N 96.51W
07/25/2020 NORMAN MN PUBLIC
A FEW LARGE 3 TO 5 INCH DIAMETER BRANCHES BROKEN DOWN.
1245 AM TSTM WND DMG 1 S FARGO 46.86N 96.82W
07/25/2020 Cass ND NWS STORM SURVEY
NUMEROUS LARGE 3 TO 5 INCH DIAMETER BRANCHES BROKEN DOWN
NEAR PRAIREWOOD GOLF COURSE.
0215 AM TSTM WND GST 3 SE BARNESVILLE 46.62N 96.37W
07/25/2020 M63.00 MPH Wilkin MN MESONET
PERSONAL WEATHER STATION MEASURED WIND GUST TO 62.6 MPH
0226 AM TORNADO 2 NNW ROLLAG 46.77N 96.25W
07/25/2020 F0 Clay MN PUBLIC
A WEAK TORNADO FORMED IN THE BOOKEND VORTEX PORTION OF A
SQUALL LINE AND TRACKED FOR LESS THAN A HALF MILE TO THE
ENE, ENDING BY 227 PM CDT. THE TORNADO KNOCKED DOWN
SUNFLOWERS AND LEFT A DISTINCTIVE SWIRL PATTERN. MAXIMUM
PATH WIDTH ESTIMATED TO 40 YARDS. PEAK WINDS ESTIMATED TO
65 MPH. ORIGINAL REPORT POSTED VIA SOCIAL MEDIA. GROUND
BASED AND AREAL IMAGES WERE PROVIDED. TIME ESTIMATED
BASED ON RADAR.
0231 AM TSTM WND DMG 9 S LAKE PARK 46.75N 96.10W
07/25/2020 Becker MN PUBLIC
APPLE TREE DOWNED ON SOUTH IDE OF BIG CORMORANT LAKE.
ALSO 1.58 INCHES OF RAIN. REPORT AND PHOTO POSTED VIA
SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
0238 AM TSTM WND GST 4 SSE ERHARD 46.43N 96.07W
07/25/2020 E95.00 MPH Otter Tail MN NWS STORM SURVEY
A MICROBURST /DOWNBURST WIND/ LIKELY INITIATED OVER THE
WEST END OF LONG LAKE AND MOVED RAPIDLY EASTWARD ACROSS
LONG LAKE POINT ROAD. A TRAILER HOME WAS BLOWN OVER AND
DEMOLISHED. SEVERAL LARGE TREE LIMBS WERE BROKEN DOWN BY
THE WINDS WHILE A PONTOON WAS LIKELY FLIPPED OVER BY THE
COMBINATION OF WAVE AND WIND ACTION. TIME ESTIMATED BASED
ON RADAR AND LOCAL OBSERVATIONS.
0242 AM TSTM WND DMG 5 N AUDUBON 46.94N 95.98W
07/25/2020 Becker MN PUBLIC
NUMEROUS LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN
DOWN. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
0255 AM TSTM WND DMG 14 N NAYTAHWAUSH 47.47N 95.63W
07/25/2020 Mahnomen MN TRAINED SPOTTER
SEVERAL LARGE TREE BRANCHES BROKEN DOWN AROUND ISLAND
LAKE. TIME ESTIMATED BASED ON RADAR.
0305 AM TSTM WND DMG 5 S DENT 46.48N 95.72W
07/25/2020 Otter Tail MN PUBLIC
INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
MEDIA VIA SOCIAL MEDIA
0308 AM TSTM WND DMG 5 SE PERHAM 46.55N 95.50W
07/25/2020 Otter Tail MN PUBLIC
TREE BLOWN DOWN ON THE SOUTH SIDE OF BIG PINE LAKE. TIME
ESTIMATED BASED ON RADAR.
0315 AM TSTM WND DMG 3 NW OTTERTAIL 46.46N 95.60W
07/25/2020 Otter Tail MN BROADCAST MEDIA
INITIAL REPORTS INDICATE POSSIBLE MOBILE HOME BLOWN OVER
ON LONG LAKE ROAD. RELAYED VIA SOCIAL MEDIA.
0410 AM TSTM WND DMG 1 W BENEDICT 47.16N 94.71W
07/25/2020 Hubbard MN TRAINED SPOTTER
A FEW TREES BLOWN DOWN BETWEEN KABEKONA LAKE AND BENEDICT
LAKE. TIME BASED ON RADAR AND NEARBY WIND SENSOR REPORTS.
0405 PM HAIL 6 ENE CLYDE 48.80N 98.78W
07/25/2020 E1.00 INCH Cavalier ND PUBLIC
MOSTLY PEA SIZED, WITH A FEW LARGER STONES.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 ENE CLYDE 48.80N 98.78W
07/25/2020 E1.00 INCH Cavalier ND PUBLIC
MOSTLY PEA SIZED, WITH A FEW LARGER STONES.
0412 PM HAIL 14 W LANGDON 48.76N 98.68W
07/25/2020 E1.50 INCH Cavalier ND BROADCAST MEDIA
TIME ESTIMATED BASED ON RADAR.
0910 PM HAIL DEVILS LAKE 48.11N 98.87W
07/25/2020 E1.00 INCH RAMSEY ND AMATEUR RADIO
0925 PM HAIL 1 NE NIAGARA 48.01N 97.86W
07/25/2020 E1.00 INCH Grand Forks ND TRAINED SPOTTER
LOTS OF NICKEL TO QUARTER SIZED HAIL.
0145 AM TSTM WND GST TENNEY 46.04N 96.45W
07/26/2020 M52.00 MPH WILKIN MN MESONET
US 75 TENNEY RWIS
0147 AM TSTM WND GST BAUDETTE 48.71N 94.59W
07/26/2020 M56.00 MPH LAKE OF THE WOODS MN ASOS
MEASURED GUST AT THE KBDE ASOS
0204 AM HAIL 2 NW NORCROSS 45.89N 96.23W
07/26/2020 E1.00 INCH Grant MN PUBLIC
REPORT RECEIVED VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
0231 AM TSTM WND DMG HOFFMAN 45.83N 95.79W
07/26/2020 GRANT MN PUBLIC
SMALL METAL SHED BLOWN OVER AND TUMBLED THROUGH YARD.
REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON
RADAR.
&&
GGUSTSpecial Weather Statement
National Weather Service Grand Forks ND
604 PM CDT Fri Jul 31 2020
NDZ052-053-010000-
Sargent ND-Richland ND-
604 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND EASTERN
SARGENT COUNTIES UNTIL 700 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gwinner, or 45 miles west of Wahpeton, moving southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Gwinner, Rutland, Geneseo and Cayuga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4594 9743 4621 9771 4628 9756 4628 9754
4600 9703 4593 9715
TIME...MOT...LOC 2304Z 319DEG 18KT 4622 9755
RiddleThe Aberdeen radar (KABR), 108 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail. Local standard time, as filed.
Extensive crop damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898082.